Approximate Polytope Membership Queries | SIAM Journal on Computing
SIAM J. COMPUT. c 2018 Society for Industrial and Applied Mathematics Vol. 47, No. 1, pp. 1{51 ∗ APPROXIMATE POLYTOPE MEMBERSHIP QUERIES SUNIL ARYAy , GUILHERME D. DA FONSECAz , AND DAVID M. MOUNTx Abstract. In the polytope membership problem, a convex polytope K in d is given, and R d the objective is to preprocess K into a data structure so that, given any query point q 2 R , it is possible to determine efficiently whether q 2 K. We consider this problem in an approximate setting. Given an approximation parameter ", the query can be answered either way if the distance from q to K's boundary is at most " times K's diameter. We assume that the dimension d is fixed, and K is presented as the intersection of n halfspaces. Previous solutions to approximate polytope membership were based on straightforward applications of classic polytope approximation techniques by Dudley [Approx. Theory, 10 (1974), pp. 227{236] and Bentley, Faust, and Preparata [Commun. ACM, 25 (1982), pp. 64{68]. The former is optimal in the worst case with respect to space, and the latter is optimal with respect to query time. We present four main results. First, we show how to combine the two above techniques to obtain a simple space-time trade-off. Second, we present an algorithm that dramatically improves this trade-off. In particular, for any constant α ≥ 4, this data structure achieves query time roughly O(1="(d−1)/α) and space roughly O (1="(d−1)(1−Ω(log α)/α)). We do not know whether this space bound is tight, but our third result showsp that there is a convex body such (d−1)(1−O( α)/α that our algorithm achieves a space of at least Ω(1=" ).
[Show full text]